Thunderstorm Wind, Tyler
- When
- February 16, 9:40 PM CST
- Where
- Tyler County, 2.47 mi WSW of Town Bluff
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 30.770, -94.220
Trees were blown down.
As a low pressure system moved across the region, some thunderstorms became severe and produced damaging wind gusts.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LCH wrote it up.
As a low pressure system moved across the region, some thunderstorms became severe and produced damaging wind gusts.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lake Charles, LA wrote its last area forecast discussion before the first event at Feb 16, 9:03 PM CST, 37 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
903 PM CST SAT FEB 16 2008
.UPDATE...
HAVE UPDATED THE ZONES TO REFLECT TORNADO WATCH 59 JUST ISSUED FOR
SOUTHEAST TEXAS AND SOUTHWEST LOUISIANA UNTIL 3 AM.
SFC ANALYSIS INDICATES COLD FRONT NOW MOVING INTO EAST
TEXAS...LOCATED ALONG A TXK-LFK-IAH LINE. SQUALL LINE ASSOCIATED
WITH COLD FRONT CONTINUES TO MOVE EAST...JUST NOW APPROACHING THE
NW EDGE OF THE CWA. SQUALL LINE STILL EXPECTED TO ACCELERATE
EASTWARD OVER THE NEXT FEW HOURS AS IT MOVES INTO EXTREME SE TEXAS
AND SW LOUISIANA. TIMING CONTINUES TO BE CONSISTENT WITH PREVIOUS
FORECAST.
00Z LCH SOUNDING SHOWS CAP IN PLACE AROUND 7500-8000 FT...WHICH
HAS LIMITED DEVELOPMENT OF PRE-FRONTAL STORMS. HOWEVER...SE SFC
WINDS EXPECTED TO VEER TO A MORE SOUTHERLY DIRECTION AS WEAK WARM
FRONT LIFTS NORTHWARD...INCREASING INSTABILITY ACROSS THE AREA.
IN ADDITION...SNDG INDICATES HELICITY VALUES OF 526 M2/S2
MAINTAINING POTENTIAL FOR TORNADOES.
&&
.PREV DISCUSSION... /ISSUED 214 PM CST SAT FEB 16 2008/
DISCUSSION...SIGNIFICANT WEATHER EVENT POSSIBLE OVERNIGHT AS
VIGOROUS MID LEVEL LOW NOW ENTERING WEST TEXAS ADVANCES NORTHEAST
INTO WEST MISSOURI. MODELS SHOWING DEEPENING SURFACE LOW AND
ACCOMPANYING SURFACE FRONT DEVELOPING WITH MID LEVEL FEATURE.
FRONT WITH SHOWERS AND THUNDERSTORMS TO RACE ACROSS THE AREA
TONIGHT WITH A PRONOUNCED SEVERE POSSIBILITY.
SQUALL LINE TO MOVE ACROSS THE REGION OVERNIGHT REACHING THE
WESTERN PORTION OF FCST AREA NEAR 9 PM...ACROSS THE SABINE RIVER
INTO SOUTHWEST LOUISIANA SHORTLY AFTER MIDNIGHT AND EXITING THE
EASTERN PORTION OF REGION JUST BEFORE SUNRISE. ALREADY SEEING
RESPECTABLE WIND PROFILES FOR SEVERE WEATHER DEVELOPMENT PER 18Z
SPECIAL UPPER AIR SOUNDING WITH KINEMATICS ONLY TO INCREASE AS
WEST TEXAS SYSTEM CONTINUES NORTHEAST TREK. SPECIAL 18Z SOUNDING
SOMEWHAT DECEPTIVE WITH PWS DROPPING TO NEAR 0.96 INCHES AS SLUG
OF DRIER AIR ASSOCIATED WITH EAST GULF ANTICYCLONE HAS PUNCHED
INTO THE AREA. BELIEVE DRYING WILL BE OF SHORT DURATION WITH
RE-HUMIDIFICATION AS MID LEVEL DRY LAYER EXITS EAST. QUICK LOOK AT
GPS-MET DATA SHOWING PRECIPITABLE WATER ABOUT 0.40 INCHES HIGHER
OVER SOUTHEAST TEXAS. CURRENT CAP ALSO IN SOUNDING SHOULD BE SHORT
LIVED.
THUS...MAINTAINING HIGH CONFIDENCE IN DAMAGING SQUALL LINE
DEVELOPING AND MOVING WEST TO EAST ACROSS THE REGION AT AROUND 40
MPH. GFS WIND FIELD SUGGESTING AN EXTREME LOW LEVEL JET ALONG AND
AHEAD OF FEATURE AS WELL AS A WELL DEFINED DIVERGENT AXIS ALOFT
ALIGNING WITH CONVECTION. LOOPING HODOGRAPHS DEPICTING 0-1 AND 0-3
KM HELICITY VALUES RANGING FROM 300 TO OVER 500 M2/S2. ANY DISCRETE
CONVECTION THAT MANAGES TO FIRE IN PRE-SQUALL LINE ENVIRONMENT WILL
ALSO HAVE POTENTIAL FOR RAPID MESOCYCLONE TRANSFORMATION AND SEVERE.
THAT CONCLUDES THE DOOM AND GLOOM. SQUALL LINE IS EXPECTED TO EXIT
EAST OF THE REGION LATE TONIGHT WITH THE LATTER PART OF THE
WEEKEND SHAPING UP WELL. LOOKING FOR SUNNY SKIES AND TEMPS WELL
INTO THE 60S. SLIGHTLY COOL TEMPERATURES ARRIVING FOR MONDAY AS A
SECONDARY COLD FRONT PLOWS THROUGH BUT THIS ONE FREE OF ANY
PRECIP. HIGH PRESSURE BECOMES REESTABLISHED BRIEFLY BEFORE A
WARMING RETURN FLOW SETS UP WEDNESDAY WITH OUR NEXT CHANCE OF RAIN.
AVIATION...A COLD FRONT WITH SHOWERS AND THUNDERSTORMS WILL
ADVANCE ACROSS THE REGION TONIGHT. A STRONG PRESSURE GRADIENT AHEAD
OF THIS BOUNDARY WILL MAINTAIN GUSTY SOUTH WINDS WHILE NORTHWARD
STREAMING MOISTURE WILL KEEP LOW LEVEL CLOUDINESS AT THE VFR/MVFR
THRESHOLD THROUGH THE REMAINDER OF THE AFTERNOON...LOWERING INTO
MVFR OVERNIGHT. THE THUNDERSTORMS THAT MOVE ACROSS THE REGION
TONIGHT WILL HAVE THE POSSIBILITY OF BECOMING SEVERE WITH LARGE
HAIL...DAMAGING WINDS AND EVEN TORNADOES.
MARINE...A COLD FRONT WITH SHOWERS AND THUNDERSTORMS IS EXPECTED
TO ADVANCE ACROSS THE NORTHWEST GULF TONIGHT. THIS SQUALL LINE WILL
HAVE THE POTENTIAL TO PRODUCE EXTREME WINDS AS IT MOVES RAPIDLY
EAST AT 35 KNOTS. UNTIL THE FRONT ARRIVES...A STRONG SOUTHERLY
FLOW WILL CONTINUE.
&&
.PRELIMINARY POINT TEMPS/POPS...
KLCH 56 72 45 61 / 90 10 0 0
KBPT 57 71 44 62 / 90 10 0 0
KAEX 54 70 40 59 / 90 10 0 0
KLFT 57 72 44 60 / 80 20 0 0
&&
.LCH WATCHES/WARNINGS/ADVISORIES...
LA...LAKE WIND ADVISORY UNTIL MIDNIGHT SUNDAY FOR THE FOLLOWING
ZONES: ACADIA...CALCASIEU...CAMERON...IBERIA...JEFFERSON
DAVIS...LAFAYETTE...LOWER ST. MARTIN...ST. MARY...UPPER ST.
MARTIN...AND VERMILION.
TORNADO WATCH UNTIL 3 AM SUNDAY FOR THE FOLLOWING ZONES:
ACADIA...ALLEN...BEAUREGARD...CALCASIEU...CAMERON...
EVANGELINE...JEFFERSON DAVIS...RAPIDES...VERMILION...AND
VERNON.
TX...TORNADO WATCH UNTIL 3 AM SUNDAY FOR THE FOLLOWING ZONES:
HARDIN...JASPER...JEFFERSON...NEWTON...ORANGE...AND TYLER.
LAKE WIND ADVISORY UNTIL MIDNIGHT SUNDAY FOR THE FOLLOWING
ZONES: HARDIN...JEFFERSON...AND ORANGE.
GM...SMALL CRAFT ADVISORY UNTIL 6 AM SUNDAY FOR THE FOLLOWING ZONES:
COASTAL WATERS FROM CAMERON, LA TO HIGH ISLAND, TX OUT 20
NM...COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON, LA
OUT 20 NM...COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO
INTRACOASTAL CITY, LA OUT 20 NM...WATERS FROM CAMERON, LA
TO HIGH ISLAND, TX EXTENDING FROM 20 NM TO 60 NM...WATERS
FROM INTRACOASTAL CITY, LA TO CAMERON, LA EXTENDING FROM 20
NM TO 60 NM...AND WATERS FROM LOWER ATCHAFALAYA RIVER TO
INTRACOASTAL CITY, LA EXTENDING FROM 20 NM TO 60 NM.
TORNADO WATCH UNTIL 3 AM SUNDAY FOR THE FOLLOWING ZONES: COASTAL
WATERS FROM CAMERON, LA TO HIGH ISLAND, TX OUT 20 NM...AND
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON, LA OUT 20
NM.
&&
24HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LAKE CHARLES LA 345 PM CST SAT FEB 16 2008 GMZ450-452-455-470-472-475-LAZ027>033-041>045-051>055-TXZ180>182- 201-215-216-171200- COASTAL WATERS FROM CAMERON, LA TO HIGH ISLAND, TX OUT 20 NM- COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON, LA OUT 20 NM- COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY, LA OUT 20 NM- WATERS FROM CAMERON, LA TO HIGH ISLAND, TX EXTENDING FROM 20 NM TO 60 NM- WATERS FROM INTRACOASTAL CITY, LA TO CAMERON, LA EXTENDING FROM 20 NM TO 60 NM- WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY, LA EXTENDING FROM 20 NM TO 60 NM-VERNON-RAPIDES-AVOYELLES-BEAUREGARD- ALLEN-EVANGELINE-ST. LANDRY-CALCASIEU-JEFFERSON DAVIS-ACADIA- LAFAYETTE-UPPER ST. MARTIN-CAMERON-VERMILION-IBERIA-ST. MARY- LOWER ST. MARTIN-TYLER-JASPER-NEWTON-HARDIN-JEFFERSON-ORANGE- 345 PM CST SAT FEB 16 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST GULF OF MEXICO...CENTRAL LOUISIANA...SOUTH CENTRAL LOUISIANA... SOUTHWEST LOUISIANA...WEST CENTRAL LOUISIANA AND SOUTHEAST TEXAS. .DAY ONE...TODAY AND TONIGHT STRONG TO SEVERE THUNDERSTORMS WILL DEVELOP OVER CENTRAL TEXAS TODAY AS AN UPPER LEVEL DISTURBANCE MOVES EASTWARD. THESE THUNDERSTORMS WILL THEN ORGANIZE INTO A LINE OF INTENSE THUNDERSTORMS THAT WILL MOVE QUICKLY EASTWARD INTO SOUTHEAST TEXAS THIS EVENING...THEN ACROSS CENTRAL AND SOUTHERN LOUISIANA TONIGHT. THESE THUNDERSTORMS WILL HAVE THE POTENTIAL TO PRODUCE LONG LIVED DAMAGING DOWN-BURST WINDS WITH A FEW TORNADOES. ALSO...HEAVY RAINS WILL ACCOMPANY THE THUNDERSTORMS WITH RAINFALL RATES AROUND 2 INCHES PER HOUR. THESE RAINFALL RATES MAY PRODUCE SOME LOCALIZED FLOODING OF STREETS AND POOR DRAINAGE AREAS. THE BEST CHANCE FOR SEVERE WEATHER WILL BE BETWEEN 9 PM AND MIDNIGHT FOR SOUTHEAST TEXAS...AND BETWEEN MIDNIGHT AND 6 AM FOR CENTRAL AND SOUTHERN LOUISIANA. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY HIGH PRESSURE WILL PREVAIL ON SUNDAY INTO TUESDAY. THE NEXT CHANCE OF RAIN WILL START ON WEDNESDAY. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME DURING THIS PERIOD. .SPOTTER INFORMATION STATEMENT... STORM SPOTTERS ARE EXPECTED TO BE NEEDED TONIGHT. MARCOTTE
The Lake Charles radar (KLCH), 120 km away, was scanning. The volume nearest the first event began at 03:40 UTC.
2 thunderstorm wind. Local standard time, as filed.
Trees were blown down.
Trees were blown down east of Newton.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2008Every state in 2008This day in weather historyWarnings in Texas, February 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 83643, 83644.